Study Links GLP-1 Drugs to Ankylosing Spondylitis

Researchers report an increased rate of ankylosing spondylitis diagnoses among patients taking GLP-1 receptor agonists.

Updated on Oct. 20, 2026 in Diabetes

A crystalline molecular model sits on a clean, brushed-metal surface under bright, clinical studio lighting.
A retrospective study analyzing patient data has identified a potential safety signal linking GLP-1 receptor agonist medications to an increased risk of ankylosing spondylitis. AI Illustration. Upload story photo >

Live Poll

Does receiving information about potential medication side effects make you more likely to consult your doctor?

A retrospective study analyzing patient data from 2018 to 2022 suggests an association between GLP-1 receptor agonist initiation and a higher risk of ankylosing spondylitis. The research, which compared these treatments to dipeptidyl peptidase-4 inhibitors, highlights a specific safety signal that warrants further investigation.

Why it matters

Identifying potential safety signals for widely used medications like GLP-1 receptor agonists is essential for maintaining patient safety. While the observed increase in diagnoses is small, independent verification is necessary to confirm the clinical significance of these findings.

The study tracked 208,970 patients, finding a hazard ratio of 1.49 for ankylosing spondylitis with a 95% confidence interval of 1.16-1.91 and a P-value of 0.001.

The players

TriNetX US Collaborative Network

This is a global health research network that provides access to longitudinal clinical data from healthcare organizations.

The details

Using a new-user, active-comparator design with propensity score matching, investigators analyzed data from the TriNetX US Collaborative Network. While an association was found for ankylosing spondylitis, researchers found no significant difference between the two treatment groups regarding rheumatoid arthritis, gout, or Sjögren's syndrome.

Timeline

  1. Patients initiated treatments between 2018 and 2022.

Health Landscape

This study follows a pattern of utilizing large-scale real-world clinical datasets from the TriNetX US Collaborative Network to identify previously unrecognized safety signals in widely prescribed medication classes.

Patients currently taking GLP-1 receptor agonists should consult their healthcare providers if they develop new joint pain or stiffness symptoms. These results are preliminary and should not cause individuals to alter their prescribed treatment routines without medical advice.

The takeaway

Clinicians and patients should remain vigilant for new medical symptoms when initiating or managing long-term drug therapies. Independent research is now needed to determine if the statistical association between these medications and ankylosing spondylitis represents a true clinical risk.

Further reading

For more context on ongoing medication safety research, visit the United States Diabetes section.

Live Poll

Does receiving information about potential medication side effects make you more likely to consult your doctor?